Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 33, NWS Lincoln, IL

April 10, 2008Knox County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 10, 2008, 7:24 PM CDT for Knox County, Illinois. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2008, 7:24 PM CDT (00:24 UTC)
Expired
Apr 10, 2008, 8:00 PM CDT
In force
36 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

County Knox County, IL

The radar

The Quad Cities radar (KDVN), 75 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2008-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2008-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 717 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
325 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
106 kt
0-1 km storm-relative helicity
717 m²/s²
0-3 km storm-relative helicity
704 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 110025
SVRILX
ILC095-110100-
/O.NEW.KILX.SV.W.0033.080411T0024Z-080411T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
724 PM CDT THU APR 10 2008

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 800 PM CDT.

* AT 724 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF DEVELOPING SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING 
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED 
  ALONG A LINE EXTENDING FROM 9 MILES WEST OF GALESBURG TO 14 MILES 
  SOUTHWEST OF ABINGDON...OR ALONG A LINE EXTENDING FROM 5 MILES 
  EAST OF MONMOUTH TO 15 MILES NORTH OF MACOMB...AND WAS MOVING 
  NORTHEAST AT 50 MPH.
 
* LOCATIONS IMPACTED INCLUDE...
  ABINGDON...
  GALESBURG...
  RIO...
  KNOXVILLE...
  GILSON...
  WATAGA...
  ONEIDA...
  ALTONA...

ANOTHER LOCATION IN THIS WARNING IS...VICTORIA.

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 34 AND 58.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK SHELTER
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4115 9000 4114 8999 4071 9028 4071 9045
      4116 9044
TIME...MOT...LOC 0024Z 220DEG 46KT 4095 9051 4070 9057

$$

GEELHART/BARNES
2 follow-up statements
000 
WWUS53 KILX 110045
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
745 PM CDT THU APR 10 2008

ILC095-110100-
/O.CON.KILX.SV.W.0033.000000T0000Z-080411T0100Z/
KNOX-
745 PM CDT THU APR 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR KNOX COUNTY...

AT 739 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A POTENTIAL SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING 
WINDS AROUND 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF
ABINGDON...OR ABOUT 6 MILES SOUTHWEST OF GALESBURG...MOVING NORTHEAST
AT 35 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  GALESBURG...
  KNOXVILLE...
  GILSON...
  HENDERSON...
  WATAGA...
  ONEIDA...
  RIO...
  ALTONA...
  VICTORIA...

OTHER LOCATIONS AFFECTED INCLUDE...ST. AUGUSTINE AND DELONG.

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 34 AND 58.

ADDITIONAL DEVELOPMENT OF SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS...IS LIKELY IN THE WARNED AREA.

LAT...LON 4115 9000 4114 8999 4071 9028 4071 9045
      4116 9044
TIME...MOT...LOC 0045Z 221DEG 33KT 4092 9040

$$
GEELHART/BARNES
000 
WWUS53 KILX 110056
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
756 PM CDT THU APR 10 2008

ILC095-110106-
/O.EXP.KILX.SV.W.0033.000000T0000Z-080411T0100Z/
KNOX-
756 PM CDT THU APR 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR KNOX COUNTY EXPIRES AT 800 PM
CDT...

AT 755 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD WEAKENED...THUS
THE WARNING WILL BE ALLOWED TO EXPIRE AT 8 PM.

LAT...LON 4115 9000 4114 8999 4071 9028 4071 9045
      4116 9044
TIME...MOT...LOC 0056Z 221DEG 33KT 4099 9031

$$
GEELHART/BARNES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 6:55 PM CDT, 29 minutes earlier.

Area forecast discussion, Apr 10, 6:55 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
655 PM CDT THU APR 10 2008

.DISCUSSION...
ISSUED 311 PM CDT THU APR 10 2008

MODELS REMAIN VERY SIMILAR WITH OVERALL PATTERN AND MASS FIELDS
OUT TO 84HRS. MAIN CONCERNS THIS PACKAGE WILL BE CONVECTION
TONIGHT...POTENTIAL FOR HEAVY RAINFALL...AND GUSTY WINDS THIS
EVENING. CONCERNS IN THE LONG TERM INCLUDE CHANCES OF PCPN AND
WARMING TREND ASSOCIATED WITH MID LEVEL PATTERN CHANGE AFTER THIS WEEKEND.

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

SFC WARM FRONT SITTING JUST TO THE SOUTH OF I-72 BUT IS CONTINUING
TO MOVE NORTH THIS AFTERNOON. EARLIER CLOUD COVER AND PCPN HAS
STABILIZED ATMOSPHERE OVER THE AREA. BEST INSTABILITY HAS NOW BEEN
PUSHED WELL SOUTH OF THE AREA. STORMS HAVE CONTINUED TO DEVELOP
ALONG THE MISS RIVER VLY IN SERN MO/ERN ARK. THESE STORMS WILL
MOVE NORTHEAST AND CLIP PORTIONS OF SOUTHEASTERN IL THIS EVENING.
ADDITIONAL STORM HAVE NOW DEVELOPED UNDER THE COLD POOL IN THE MCI
AREA WHERE THE BEST LAPSE RATES ARE LOCATED AT. THESE STORMS ARE
MOVING NNE AND RACE INTO IOWA THIS AFTERNOON AND INTO THIS
EVENING. THE SFC LOW IN ERN KS WILL MOVE NORTHEAST INTO IOWA AND
ADDITIONAL STORMS SHOULD DEVELOP ACRS PORTIONS OF MO THIS EVENING
AND ADVECT INTO WEST CENTRAL ILLINOIS. WIND SHEAR DYNAMICS ARE
QUITE HIGH THIS EVENING AND TOWARD MIDNIGHT...BUT INSTABILITY WILL
BE LIMITED AND/OR TOO LATE. PW VALUES REMAIN AROUND 1 TO 1.5 ACRS
THE AREA SO WITH ANY THUNDERSTORMS THAT MOVE INTO THE
AREA...LOCALLY HEAVY RAINFALL IS POSSIBLE. THEREFORE WILL KEEP
FLASH FLOOD WATCH GOING FOR NOW. LATER SHIFTS MAY DECIDE TO CANCEL
EARLY IF WIDE SPREAD THUNDERSTORMS DO NOT DEVELOP AS EXPECTED.
PCPN WILL DIMINISH TO CHC CATEGORY AFTER MIDNIGHT. OVERALL...STILL
COULD BE SOME SEVERE WEATHER THIS EVENING AND TONIGHT BUT
LIKELYHOOD HAS DIMINISHED SOME. PRIMARY THREATS WOULD BE HAIL AND
WINDS.

A SECONDARY SURGE OF COLDER AIR AND DYNAMICS WILL DROP INTO THE
AREA TOMORROW NIGHT AND THIS WILL KEEP SHOWERY TYPE ACTIVITY OVER
THE AREA THROUGH SAT NIGHT. COLDER AIR ADVECTING INTO THE AREA
WILL ALSO BRING A RETURN TO SNOW SHOWERS. TOMORROW NIGHT THROUGH
SAT NIGHT ARE THE BEST CHANCES TO SEE THEM. NORTHERN AREAS
TOMORROW NIGHT AND THEN IN SOUTHEASTERN PARTS BY SAT NIGHT. NO
ACCUMULATION IS EXPECTED WITH WARMING DURING THE DAY AND WARM
GROUND TEMPS.

TEMPS WILL CONT TO FALL DURING THE PERIOD AND COULD SEE TEMPS
BELOW FREEZING SAT NIGHT/SUNDAY MORNING. LATER SHIFTS WILL HAVE TO
SEE IF AN ADVISORY OR WARNING WILL BE NECESSARY FOR THAT TIME.

LONG TERM...MONDAY THROUGH THURSDAY.
MID LEVEL TROUGH IN EASTERN THIRD OF US WILL START THE PERIOD.
HOWEVER...AS TROUGH AND BUILDING RIDGE TO THE WEST SHIFT
EAST...SOUTHWESTERLY FLOW WILL RETURN TO THE AREA AND BRING A
WARMING TREND TO THE AREA. DO NOT SEE ANY SIGNIFICANT SHORT WAVES
MOVING THROUGH THE FLOW SO NO REAL CHANCES OF PCPN IN THE AREA
THROUGH THE PERIOD.

GUIDANCE TEMPS APPEAR TO BE IN LINE AND HAVE WARMED TEMPS BACK TO
NORMAL BY TUESDAY AND CONTINUE WARMING TEMPS INTO THUR.

&&

.AVIATION...
ISSUED 653 PM CDT THU APR 10 2008

MOST OF THE TAF SITES IN CENTRAL AND EASTERN IL ARE EXPECTED TO BE
BETWEEN THE STRONG CONVECTION THAT RAPIDLY DEVELOPED AND MOVED
INTO WESTERN IL...AND THE LARGE AREA OF RAIN ALONG THE I-57
CORRIDOR. SOME OF THE STRONG STORMS IN WEST CENTRAL IL COULD GET
CLOSE TO PIA...SO KEPT IN A TEMPO GROUP FOR T-STORMS WITH 45KT
WIND GUSTS...HEAVY RAIN AND HAIL FROM 01-04Z. THE RAIN SHOULD MOVE
OUT OF THE PIA AREA BY 05Z...AND THEN GIVE WAY TO VFR CONDITIONS
SHORTLY THEREAFTER.

UP THE I-55 CORRIDOR THE AIR IS DRIER IN THE MID LEVELS ACCORDING
TO THE 00Z ILX SOUNDING. THUS...FOR SPI AND BMI SCATTERED SHOWERS
WILL HANG AROUND FOR ANOTHER 3 HOURS OR SO...FOLLOWED BY VFR CIGS.
BOTH DEC AND CMI ARE ON THE WESTERN EDGE OF A LARGE AREA OF
SHOWERS AND ISOLATED T-STORMS IN EASTERN IL/WESTERN IN. THE RAIN
WILL END IN DEC AROUND 03Z...AND IN CMI AROUND 04-05Z. AS WITH
AREAS TO THE WEST...THE RAIN WILL BE FOLLOWED SHORTLY THEREAFTER
BY VFR CIGS.

LOWER CLOUDS ARE EXPECTED TO RETURN TO THE AREA DURING THE DAY
FRIDAY AS THE STORM SYSTEM MOVES TOWARD NE IOWA AND SRN WISCONSIN.
MVFR CIGS WILL MOVE INTO THE AREA DURING THE AFTERNOON AND PERSIST
INTO THE EVENING.

MILLER
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR ILZ027>031-036>038-
040>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Apr 10, 2:33 PM CDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
233 PM CDT THU APR 10 2008

ILZ027>031-036-037-040-041-047-049-050-111200-
CASS-FULTON-KNOX-MARSHALL-MASON-MORGAN-PEORIA-SCHUYLER-SCOTT-
STARK-TAZEWELL-WOODFORD-
233 PM CDT THU APR 10 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FOR INTERESTS ALONG THE ILLINOIS RIVER...FROM HAVANA TO BEARDSTOWN
AND AREAS SOUTH...MINOR RIVER FLOODING IS EXPECTED TO CONTINUE.

ANOTHER ROUND OF THUNDERSTORMS AND HEAVY RAINFALL WILL BE
POSSIBLE THIS EVENING WITH UP TO A HALF INCH OF RAIN THAT COULD
CAUSE FLOODING. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS
WITH DAMAGING WINDS AND LARGE HAIL...WITH ISOLATED TORNADOES
POSSIBLE. THE THREAT FOR SEVERE WEATHER AND HEAVY RAIN WILL
GRADUALLY SHIFT OUT OF THE AREA AFTER MIDNIGHT TONIGHT. WINDY
CONDITIONS WILL PREVAIL INTO THIS EVENING. EXPECT SOUTHEAST WINDS
OF 20 TO 30 MPH AND GUSTS OF 30 TO 45 MPH TO TURN SOUTH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WITH THE HALF TO 1 INCH OF RAIN THAT FELL TODAY AND THE EXPECTED
HALF INCH OF RAIN ALONG THE ILLINOIS RIVER THROUGH MIDNIGHT...
SIGNIFICANT RISES CAN BE EXPECTED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE FROM 5 TO 11 PM.

ILZ038-042>046-048-051>057-061-111200-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MCLEAN-MENARD-MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION-
233 PM CDT THU APR 10 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FOR INTERESTS ALONG THE ILLINOIS RIVER...FROM HAVANA TO BEARDSTOWN
AND AREAS SOUTH...MINOR RIVER FLOODING IS EXPECTED TO CONTINUE.

ANOTHER ROUND OF THUNDERSTORMS AND HEAVY RAINFALL AROUND A HALF
INCH WILL BE POSSIBLE THIS EVENING WHICH COULD CAUSE FLOODING.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS
AND LARGE HAIL THE PRIMARY THREATS...WITH ISOLATED TORNADOES
POSSIBLE. THE THREAT FOR SEVERE WEATHER AND HEAVY RAIN WILL
GRADUALLY SHIFT OUT OF THE AREA AFTER MIDNIGHT TONIGHT. WINDY
CONDITIONS WILL PREVAIL INTO THIS EVENING. EXPECT SOUTHEAST WINDS
OF 20 TO 30 MPH AND GUSTS OF 30 TO 45 MPH TO TURN SOUTH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE FROM 6 PM TO MIDNIGHT.

ILZ062-063-066>068-071>073-111200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
233 PM CDT THU APR 10 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL REDEVELOP LATE THIS AFTERNOON AND
CONTINUE INTO THE EVENING. LARGE HAIL...DAMAGING WINDS AND
POSSIBLY A FEW TORNADOES WILL BE POSSIBLE. IN ADDITION...A FEW OF
THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING EXCESSIVE
RAINFALL AMOUNTS IN A SHORT PERIOD OF TIME. AN ADDITIONAL HALF TO
1 INCH OF RAIN WITH LOCALLY HIGHER AMOUNTS IS EXPECTED THROUGH
TONIGHT. THE THREAT FOR SEVERE WEATHER AND HEAVY RAIN WILL DIMINISH
OVERNIGHT. WINDY CONDITIONS WILL PREVAIL INTO THIS EVENING.
EXPECT SOUTHEAST WINDS OF 20 TO 30 MPH AND GUSTS OF 30 TO 45 MPH
TO TURN SOUTH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOCAL INTERESTS SHOULD MONITOR AREA RIVERS AND STREAMS AS THE
EXPECTED HEAVY RAINFALL WILL PRODUCE SIGNIFICANT RISES INTO AT
LEAST THE START OF THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED FROM 5 PM UNTIL MIDNIGHT.

HUETTL

In the hours before

Local storm report, Apr 10, 2:12 PM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
212 PM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 AM     NON-TSTM WND GST 4 NNW SPRINGFIELD       39.83N 89.67W
04/10/2008  M51.00 MPH       SANGAMON           IL   ASOS

            AT CAPITAL AIRPORT

1159 AM     NON-TSTM WND GST 1 ESE CHATHAM           39.67N 89.69W
04/10/2008  M50.00 MPH       SANGAMON           IL   MESONET

0152 PM     NON-TSTM WND GST SAVOY                   40.06N 88.25W
04/10/2008  M54.00 MPH       CHAMPAIGN          IL   ASOS

            AT WILLARD AIRPORT

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 9:31 PM CDTSevere Thunderstorm WarningILXClark, Crawford, Jasper29 min
Apr 11, 8:57 AM CDTWind AdvisoryILXCass, Champaign, Christian, Coles, DeWitt, Douglas and 21 more10 hr
Apr 11, 10:17 AM CDTRiver Flood WarningILXLawrence5 days

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.